New York, 2007

Drought in New York, September 13 to 30, 2007

September 13 to 30, 2007 · NWS ALY · 2 events in 2 counties and zones

Severe drought conditions have developed over the last 6 weeks across Northern Herkimer and Hamilton Counties. Some portions of the Adirondack region have accrued 90 day rainfall deficits of 8 to 12 inches below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Severe drought conditions have developed over the last 6 weeks across Northern Herkimer and Hamilton Counties. Some portions of the Adirondack region have accrued 90 day rainfall deficits of 8 to 12 inches below normal. This has allowed the Palmer Drought Severity Index to reach severe drought levels. Natural streamflow levels have dropped into the lowest 10 percentile of recorded flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 12, 8:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 12, 8:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
920 PM EDT WED SEP 12 2007

.SYNOPSIS...
HIGH PRESSURE WILL BEGIN TO BUILD IN FROM CANADA TONIGHT. THE HIGH
WILL SLIDE SOUTHEAST ACROSS THE REGION THURSDAY AND OFF THE NEW
ENGLAND COAST THURSDAY EVENING....WITH DRY WEATHER EXPECTED INTO
FRIDAY. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY
NIGHT AND SATURDAY MORNING BRINGING ANOTHER SHOT OF NEEDED
RAINFALL. HIGH PRESSURE AND COOLER...FALL LIKE WEATHER WILL BUILD
BACK INTO THE REGION FOR THE REST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LAKE EFFECT CLOUDS AND SHOWERS HAVE EASED...AS BOUNDARY LAYER FLOW
CONTINUES TO WEAKEN. SOME INDICATIONS THAT A LITTLE REINFORCING
SHOT OF COOLER AIR WILL SKIRT THROUGH NORTHERN AREAS
OVERNIGHT...WITH A PERIOD OF BROKEN CLOUDS BETWEEN MIDNIGHT AND
AROUND SUNRISE. STILL...WITH WINDS WEAKENING...AND MUCH OF THE
AREA PARTLY CLOUDY TO MOSTLY CLEAR...TEMPERATURES WILL FALL INTO
THE 40S...SOME UPPER 30S NORTH...DEPENDING ON TIMING AND EXTEND OF
PERIOD OF CLOUDS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
SURFACE HIGH CENTERS ITSELF OVER THE REGION THURSDAY...SO WINDS
WILL BE LIGHT...LIMITING THE MIXING...BUT SUNSHINE WILL BE
STRONG...SO TEMPERATURES SHOULD REACH WELL INTO THE 60S TO LOWER
70S. THURSDAY NIGHT...WARM ADVECTION BEGINS AND STRENGTHENS...SO
SOME HIGH CLOUDS MAY BEGIN TO FILTER IN AS WELL. TEMPERATURES
SHOULD FALL INTO THE 40S TO MID 50S. FRIDAY...WARM ADVECTION
STRENGTHENS..AND THE LEADING EDGE OF A STRONG BOUNDARY LAYER AXIS
OF WINDS WILL BEGIN TO BRUSH THE REGION...ENHANCING MIXING...BUT
ALSO POSSIBLE CONTRIBUTING TO INCREASED CLOUDINESS. SO...WITH
MIXED CLOUDS AND SUN FRIDAY...TEMPERATURES REACHING SOLIDLY INTO
THE 70S...APPROACHING 80 IN FAVORED WARM SPOTS.

FRIDAY NIGHT AND SATURDAY...STRONG COLD FRONT TRACKS THROUGH. NOT
MUCH CHANGE TO EARLIER ANALYSES WITH LOW LEVEL JET AXIS TRACKING
THROUGH...LIMITED INSTABILITY...STRONG FRONTOGENESIS...AXIS OF 2
SD PWAT...CONTRIBUTING TO LIKELY/CATEGORICAL CHANCES FOR
SHOWERS...WITH SOME SCATTERED THUNDERSTORMS POSSIBLE DUE TO RAPID
COOLING ALOFT. ONCE FRONT TRACKS THROUGH SATURDAY
MORNING/MIDDAY...RAPID COOLING TAKES PLACE...AND BREEZY/WINDY
CONDITIONS WILL SET UP WITH THE STRONG COLD ADVECTION...2 SD BELOW
NORMAL 850 MB TEMPERATURES BUILD IN. HIGHS SATURDAY WILL LIKELY
BE CAPPED IN THE 60S...SOME 50S IN COOLER SPOTS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
STRONG SURFACE HIGH PRESSURE GRADUALLY BUILDS IN SATURDAY NIGHT.
WITH SUCH COLD BOUNDARY LAYER TEMPERATURES...SOME LAKE EFFECT
SHOWERS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING...BUT FORECAST
WIND FLOW LOOKS MORE NORTHWEST...WHICH WOULD LIMIT THE TRAJECTORY
OFF THE LAKES...AND LIMIT THE EASTWARD EXTENSION OF THE MOISTURE
AND SHOWERS. WIND FLOW WEAKENS CONSIDERABLY BY SUNDAY
MORNING...WHICH SHOULD GREATLY DIMINISH SHOWER CHANCES BY THEN.
TEMPERATURES SUNDAY MORNING AND MONDAY MORNING POTENTIALLY BEING
THE COOLEST SO FAR THIS SEASON. HIGHS SUNDAY IN THE 50S TO MID
60S...AND MONDAY A FEW DEGREES WARMER THAN SUNDAY...AS WARM
ADVECTION BEGINS.

ANOTHER WEAK COLD FRONT WILL TRACK THROUGH MONDAY NIGHT...BUT NOT
MUCH POST FRONTAL COLD ADVECTION TO SPEAK OF...AS NORTHERN STREAM
FLOW RATHER ZONAL...WITH FLAT UPPER RIDGE IN NORTHERN STREAM
BUILDING INTO EASTERN NORTH AMERICA. LITTLE BIT OF A
WEAKENSS...THOUGH...IN THE UPPER HEIGHT FIELDS...AS UPPER LOW
DEVELOPS OFF THE SOUTHEASTERN U.S....AND TRIES TO GRADUALLY
RETROGRADE WEST VERY LATE IN THE EXTENDED. STRONG SURFACE HIGH
PRESSURE IN CANADA WILL NOSE INTO THE REGION AND BUILD
EAST TUESDAY AND WEDNESDAY...KEEPING TEMPERATURES AROUND NORMAL.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
WINDS HAVE ALREADY BECOME LIGHT TO CALM IN MOST AREAS AND SKIES ARE
CLEAR TO PARTLY CLOUDY. CONCERN FOR TONIGHT WILL BE RADIATION FOG
SETTING IN RESULTING IN MVFR/IFR VISIBILITY...PRIMARILY AT KGFL AND
KPOU. WITH HIGH PRESSURE SETTLING INTO THE REGION...WINDS REMAIN
RATHER LIGHT THROUGH THURSDAY WITH VFR CONDITIONS EXPECTED.

THU PM...VFR...NO SIG WX.
FRI...VFR...NO SIG WX.
FRI NT...MVFR/IFR...SHRA/TSRA...POSSIBLE LLWS.
SAT...VFR/MVFR SCT SHRA/TSRA IN THE AM...WINDY.
SUN...VFR...NO SIG WX.

&&

.FIRE WEATHER...
NORTHWEST WINDS WITH GUSTS TO 25 MPH IS DRIVING IN COOLER AND DRIER
AIR.  MINIMUM RELATIVE HUMIDITIES WILL RANGE BETWEEN 40 AND 60
PERCENT.  AS HIGH PRESSURE SETTLES INTO THE REGION...NEARLY CLEAR
SKIES AND LIGHT WINDS WILL RESULT IN NEAR IDEAL RADIATIONAL FOG
DEVELOPMENT WITH THE VALLEYS RELATIVE HUMIDITY VALUES LIKELY NEAR
100 PERCENT WITH HIGHER ELEVATIONS BETWEEN 90 AND 100 PERCENT.
PLENTY OF SUNSHINE ON THURSDAY WITH HIGH PRESSURE IN FIRM CONTROL AS
MINIMAL RELATIVE HUMIDITIES DROPPING BACK TO BETWEEN 40 AND 50
PERCENT.  HAINES INDEX WILL RANGE BETWEEN 3 AND 4 ON THURSDAY WITH
LIGHT WINDS.  THE KEETCH-BYRAM DROUGHT INDEX OVER MOST OF THE REGION
WAS LESS THAN 300...NEAR 400 ACROSS PORTIONS OF THE ADIRONDACKS AND
WESTERN MOHAWK VALLEY.

&&

.HYDROLOGY...
THE HOOSIC RIVER AND THE SCHOHARIE AND ESOPUS CREEKS CONTINUE TO
RECEDE THIS AFTERNOON WITH THE MAIN EXCEPTION OF THE GILBOA DAM
WHICH IS EXPECTED TO SLOWLY CLIMB OVER THE NEXT COUPLE OF DAYS.
ASIDE FROM THAT...HIGH PRESSURE WILL BUILD ACROSS THE REGION THROUGH
THURSDAY AND EXIT OFF THE ATLANTIC SEABOARD FRIDAY MORNING.  SO
HYDRO PROBLEMS IN THE SHORT TERM WITH THE NEXT SHOT OF RAINFALL
ARRIVING FRIDAY-FRIDAY NIGHT TIME FRAME WITH A SHARP COLD FRONT
EXPECTED TO MOVE ACROSS THE REGION.  IMPRESSIVE MOISTURE TRANSPORT
FROM THE DEEP SOUTH COULD PROVIDE ANOTHER MODERATE RAINFALL EVENT
BUT A THIS TIME...HYDRO IMPACTS SHOULD BE MINIMAL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...NAS
AVIATION...BGM
FIRE WEATHER...BGM
HYDROLOGY...BGM
Hazardous weather outlook, Sep 12, 8:25 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
925 PM EDT WED SEP 12 2007

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
925 PM EDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038-131100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
925 PM EDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Herkimer

When
September 13, 12:00 AM EST to September 30, 11:59 PM EST
Where
Northern Herkimer forecast zone
Reported by
County Official
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Severe drought conditions developed over the last 6 weeks across Northern Herkimer County. Some portions of the Adirondack region have accrued 90 day rainfall deficits of 8 to 12 inches from normal. This has allowed the Palmer Drought Severity Index to reach severe drought levels. Natural streamflow levels have dropped into the lowest 10 percentile of recorded flows.

Shallow wells and farm ponds have reportedly run dry in portions of Northern Herkimer County. In addition, reservoir levels have become low enough to stop recreational activities and some hydropower generation.

Drought, Hamilton

When
September 13, 12:00 AM EST to September 30, 11:59 PM EST
Where
Hamilton forecast zone
Reported by
County Official
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Severe drought conditions developed over the last 6 weeks across Hamilton County, particularly across northern areas. Some portions of the Adirondack region have accrued 90 day rainfall deficits of 8 to 12 inches from normal. This has allowed the Palmer Drought Severity Index to reach severe drought levels. Natural streamflow levels have dropped into the lowest 10 percentile of recorded flows.

Shallow wells and farm ponds have reportedly run dry in portions of Hamilton County. In addition, reservoir levels have become low enough to stop recreational activities and some hydropower generation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60001, 60002.